Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Jacksonville, FL

August 20, 2021Ware County, Georgia

NWS Jacksonville, FL issued this special weather statement at Aug 20, 2021, 1:38 PM EDT for Ware County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 1:38 PM EDT (17:38 UTC)
Expired
Aug 20, 2021, 2:30 PM EDT
In force
52 min
Issued by
NWS Jacksonville, FL
Hail
0.00 in
Wind
40

County Ware County, GA

The radar

The Moody AFB radar (KVAX), 62 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS82 KJAX 201738
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
138 PM EDT Fri Aug 20 2021
 
GAZ152-250-264-350-364-201830-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-Southern Ware GA-
138 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southwestern
Brantley, central Ware and northern Charlton Counties through 230 PM
EDT...

At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Race Pond to 7 miles northwest of Stephen
Foster State Park. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor flooding due to heavy rainfall is 
         possible.

Locations impacted include...
Stephen Foster State Park, Race Pond and Winokur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3115 8209 3095 8193 3075 8241 3078 8244
      3082 8243 3082 8247 3085 8249 3096 8249
      3096 8252 3100 8255
TIME...MOT...LOC 1738Z 302DEG 13KT 3108 8211 3089 8245 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:07 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 20, 10:07 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1007 AM EDT Fri Aug 20 2021

.UPDATE...

The 12Z sounding continued to show the presence of the mid/upper
level ridge aloft, with warm temperatures and a high freezing
level. This ridge is forecast to weaken through the day as an
upper trough digs southward along the eastern sea board today.
West to northwest winds aloft will prevail through the day. A
shortwave was moving southeast across southwestern Georgia this
morning, and there were a few showers and storms moving towards
the Atlamaha River basin. Another shortwave will push into the
Suwannee Valley and southeast Georgia late in the afternoon,
enhancing shower and thunderstorm development. The east coast sea
breeze will be pinned to the coast today due to the northwest
flow, and the more northerly flow will also delay the Gulf coast
sea breeze. Most activity today will be driven by the shortwaves
late in the day, with showers/storms making their way to the east
coast in the late afternoon through early evening hours.

It will be another hot day, with temperatures in the mid 90s
across interior northeast Florida and southeast of Waycross in
southeast Georgia, with lower 90s elsewhere. Heat indices will be
105-108F across northeast Florida.

&&

.PREV DISCUSSION [737 AM EDT]...

.NEAR TERM [Through Tonight]...

Some patchy fog is developing inland this morning under mostly clear
skies and light to near calm winds over areas that received locally
heavy rain. Surface high pressure is just west of the area over the
northeast Gulf of Mexico with very light west to northwest winds noted
over the area.

Ridging aloft will slide westward today and center along the north
central coast of the Gulf of Mexico as a mid/upper level trough swings
southward from the eastern Great Lakes into the Mid Atlantic region.
This feature will help to lift tropical cyclone Henri slowly northward
over the western Atlantic waters well east of the region. Northwest
flow over the region between ridging over the central Gulf coast and
the upper trough will bring in slightly drier air with PWATs in the
1.7 to 2.0 inch range over NE FL and SE GA. However, slow flow aloft
less than 10 mph will lead to very slow storm motions and locally
heavy rainfall amounts with minor flooding possible. Scattered to
numerous storms will form by the mid afternoon hours as convection
takes a bit longer to get going due to higher convective temperatures
in the mid 90s and the aforementioned slightly drier air aloft. The
drier air will also lead to a potential for strong downburst wind
potential up to around 50 mph in the most intense storms, especially
near mergers. The best focus for storms will be along the I-95 corridor
where the light west to northwest winds surface around 5-10 mph will
collide with a pinned east coast seabreeze by the mid to late afternoon
time period and lasting well past sunset as shortwave energy ahead of
a surface trough sliding down from central GA will help continue the
storms towards the midnight hour before upper level winds push them
offshore.

High temperatures will be in the mid 90s for most areas except for
the coast which will top out in the low 90s and areas northwest of
Waycross closer to the surface trough. Max heat index values will be
just below heat advisory criteria in the 104 to 108 heat range as
dewpoints mix down a bit more compared to yesterday into the low to
mid 70s thanks to slightly drier air in the northwest flow aloft.

Tonight, thunderstorms will continue past sunset over the I-95 corridor
and then push slowly east into the coastal waters with activity winding
down by around midnight for most locations. Skies will remain mostly
cloudy with mid and high level debris clouds slowly eroding well after
midnight. Overnight low temperatures will be in the mid 70s inland and
the upper 70s along the coast.

.SHORT TERM [Saturday Through Sunday]...

Trough over the eastern Seaboard will steer TS Henri northward
toward New England. Meanwhile, ridging continues to shift westward
across the Gulf. Ample moisture (PWATs above 2 inches) will
support scattered to numerous showers and thunderstorms developing
along the sea breezes each day with convection lingering
overnight. Westerly flow develops this weekend which will result
in the sea breeze collisions occurring mainly over the I-95
corridor. Weak embedded mid-level disturbances moving through the
westerly flow could result in some isolated stronger storms with
locally heavy rainfall, strong gusty winds, and frequent lightning
as the main hazards. Temperatures will be around normal with
highs in the low 90s and lows in the 70s. Although below criteria,
afternoon heat indices will be high around 100-105 degrees.

.LONG TERM [Monday Through Thursday]...

Ridging builds back over the region from the west Monday into
Wednesday. Lingering moisture on Monday will initiate scattered to
numerous showers and storms along the sea breezes. Slightly less
coverage Tuesday into Wednesday as drier air and subsidence will
inhibit some storm development. Southwesterly flow shifts to
easterly as the week progresses shifting storm development to be
focused inland. An easterly wave on Thursday may bring an increase
in moisture and rain chances. Temperatures will be near average
August levels.

.AVIATION...
[Through 12Z Saturday]

West northwest to northwest winds 5-10 knots will prevail today.
This will pin the east coast sea breeze to the coast, and storm
development is forecast to be in the late afternoon to early
evening hours. Storms are forecast to impact the TAF sites late in
the day, with storms diminishing by midnight. Winds will become
light and variable overnight.

.MARINE...

High pressure ridge at the surface will pivot westward into the
Gulf of Mexico today as an approaching trough moves to the east
coast which will help lift Tropical Storm Henri to the north.
Winds from the west will shift to the south to southwest the next
few days with increasing long period swells in the 10-11 second
range. Caution levels are possible as higher waves approaching 6
feet may reach our offshore waters late tonight into Saturday.
Light winds will become more easterly over the waters into next
week as high pressure rebuilds near Bermuda.

Rip Currents: Moderate risk of rip currents for NE FL and SE GA beaches
expected today and Saturday.

.HYDROLOGY...

Minor flooding on the Suwannee River with minor to moderate on parts of
the Santa Fe River will continue as up to 3 to 4 inches of rain fell
yesterday along the I-75 corridor of NE FL. River levels will continue
to slowly fall the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  93  74  90  73  89 /  50  30  70  30  70
SSI  93  76  92  77  89 /  50  50  60  50  60
JAX  96  76  92  76  91 /  50  50  60  30  50
SGJ  92  75  92  75  91 /  50  60  50  30  40
GNV  94  75  92  75  91 /  40  30  60  10  50
OCF  94  75  93  75  92 /  40  20  50   0  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 20, 1:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
138 PM EDT Fri Aug 20 2021

GAZ152-250-264-350-364-201830-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-Southern Ware GA-
138 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southwestern
Brantley, central Ware and northern Charlton Counties through 230 PM
EDT...

At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Race Pond to 7 miles northwest of Stephen
Foster State Park. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Stephen Foster State Park, Race Pond and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3115 8209 3095 8193 3075 8241 3078 8244
      3082 8243 3082 8247 3085 8249 3096 8249
      3096 8252 3100 8255
TIME...MOT...LOC 1738Z 302DEG 13KT 3108 8211 3089 8245

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:28 PM EDTSpecial Weather StatementJAXHamilton47 min
Aug 19, 9:09 PM EDTAreal Flood WarningJAXHamilton96 min
Aug 20, 3:09 PM EDTSpecial Weather StatementJAXCitrus36 min
Aug 20, 3:38 PM EDTSpecial Weather StatementJAXClay, Duval37 min
Aug 20, 2:20 PM EDTSpecial Weather StatementJAXCharlton40 min
Aug 20, 7:11 PM EDTSpecial Weather StatementJAXWare34 min
Aug 20, 7:31 PM EDTSpecial Weather StatementJAXPierce29 min
Aug 20, 7:59 PM EDTSpecial Weather StatementJAXBrantley31 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.